Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 40, NWS Albuquerque, NM

April 25, 20237 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 25, 2023, 3:22 AM MDT for 7 counties in New Mexico. It took effect at Apr 25, 2023, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2023, 3:22 AM MDT (09:22 UTC)
In effect from
Apr 25, 2023, 11:00 AM MDT
Expired
Apr 25, 2023, 6:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 64 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
3187 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS75 KABQ 250922
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
322 AM MDT Tue Apr 25 2023

NMZ205-206-251800-
/O.NEW.KABQ.WI.Y.0040.230425T1700Z-230426T0000Z/
West Central Plateau-West Central Mountains-
322 AM MDT Tue Apr 25 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...West Central Mountains and West Central Plateau.

* WHEN...From 11 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Areas of 
  blowing dust are expected. Expect strong crosswinds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MAA
2 follow-up statements
956 
WWUS75 KABQ 251737
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1137 AM MDT Tue Apr 25 2023

NMZ207-260000-
/O.EXA.KABQ.WI.Y.0040.000000T0000Z-230426T0000Z/
West Central Highlands-
1137 AM MDT Tue Apr 25 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...West Central Highlands.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Areas of 
  blowing dust are expected. Expect strong crosswinds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMZ205-206-260000-
/O.CON.KABQ.WI.Y.0040.000000T0000Z-230426T0000Z/
West Central Plateau-West Central Mountains-
1137 AM MDT Tue Apr 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...West Central Mountains and West Central Plateau.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Areas of 
  blowing dust are expected. Expect strong crosswinds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11
353 
WWUS75 KABQ 252355
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
555 PM MDT Tue Apr 25 2023

NMZ205>207-260100-
/O.EXP.KABQ.WI.Y.0040.000000T0000Z-230426T0000Z/
West Central Plateau-West Central Mountains-West Central
Highlands-
555 PM MDT Tue Apr 25 2023

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 25, 12:06 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 25, 12:06 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1206 AM MDT Tue Apr 25 2023

...New AVIATION...

.SYNOPSIS...
Issued at 230 PM MDT Mon Apr 24 2023

Virga and isolated dry thunderstorms will be the rule through
west-central and central NM this afternoon and Tuesday. Portions
of northwestern NM will also see critical fire weather conditions
Tuesday afternoon. The northeastern plains meanwhile will see a
marginal chance for a stray strong to severe storm Tuesday
afternoon and evening. This will precede an approaching storm
system that will bring valley rain and high elevation snow to the
northern mountains and northeastern plains Tuesday night through
Wednesday. The Sangre de Cristo’s will only see very light snow
accumulations of a dusting to an few inches through Wednesday.
There may also be isolated slick travel conditions through high
mountain passes. Strong northerly winds will accompany a cold
front through eastern NM Wednesday, producing hazardous travel
from crosswinds on I-40. This will transition to strong east
canyon winds Wednesday evening for Albuquerque and Santa Fe.
Conditions clear out Thursday before another strong backdoor front
with cooler temperatures and strong northerly winds arrives
Friday.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 230 PM MDT Mon Apr 24 2023

An upper level shortwave approaching from the northwest today will
interact with sufficient mid level moisture, daytime heating, steep
lapse rates, and marginal MLCAPE to produce isold to sct high-based
showers and storms. Steering flow is toward the east and southeast
around 20 kt. DCAPE values near 500 J/kg will support strong and
erratic downburst winds. Dry lightning strikes have been shown by
the latest NLDN as well. A few storms across northeast and east
central NM may produce greater rainfall rates later today where
deeper low level moisture is in place. Models shows SHRA lingering
well into the night as the base of the shortwave slides overhead.
Low stratus will shift back into far eastern NM overnight with
perhaps some localized fog near the TX border. Min temps will trend
warmer with more cloud cover and persistent mixing in many places.

Tuesday will be a more dynamic day as a well-defined upper level low
shifts southeast into northern NM. Northwest winds aloft strengthen
and force a very dry Pacific cold front into western NM. Guidance
continues to show low-end Wind Advisory speeds in the wake of the
front from near Gallup across the Cont Dvd to the RGV by mid day.
The front then serves as focus for additional SHRA/TS within central
and eastern NM. This activity will again be mostly dry near the RGV
with gusty and erratic winds. Moist low-level return flow across
northeast NM will interact with the strong Pacific front approaching
from the west, improving upper diffluence ahead of the upper low,
steep mid-level lapse rates, and MUCAPE near 1200 J/kg to increase
the potential for some strong to severe storms. SPC highlighted a
marginal risk for Colfax, Union, Harding and Quay counties. Models
continue squeezing out much needed QPF in excess of 0.50" for Union
County thru Tuesday night. The next backdoor cold front will begin
sliding south thru eastern NM by Wednesday morning with widespread
low stratus east of the Pecos River Valley.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 230 PM MDT Mon Apr 24 2023

By the start of the long term period on Wednesday, the 556dm H5
upper low will quickly cross NW-SE over far northeastern NM. A
cold front moving down from CO into eastern NM will follow in its
wake, cooling temperatures rapidly. Surface temperatures look to
be cold enough to allow for snow to reach the ground through far
northeastern NM Wednesday morning. Little to no accumulation is
expected however, except at the higher elevations of the Sangre de
Cristo Mountains. At worst, there will be isolated slick winter
travel conditions through the high mountain passes and Raton Pass
Wednesday morning. CAA behind the cold front will continue through
the day, dropping high temperatures 15F to 20F from Tuesday’s
forecast through the eastern plains. Strong northerly winds are
also forecast to gust 40 to 50 mph creating strong crosswinds on
east-to-west oriented highways, including I-40 from the TX border
to Clines Corners. The upper low exits into TX/OK taking with it
the shower activity over northeastern NM by Wednesday evening. The
backdoor front will surge westward through the gaps of the
central mountain chain at this time, bringing a strong gap wind to
Albuquerque and Santa Fe. Winds taper off heading into Thursday.
Temperatures rebound Thursday with modest northwest flow remaining
over the state.

Friday sees a potent backdoor front surge through the eastern
plains again early Friday bringing strong northerly winds and
showers to northeastern NM. It will almost feel like a repeat of
Wednesday’s forecast. High temperatures will again fall 10F to 15F
behind this front through eastern NM, with some potential for the
forecast to trend colder as this event gets closer. This front
looks to also bring an east canyon wind through the gaps of the
central mountain chain Friday evening. Weather conditions look to
calm and warm back up this weekend as a ridge of high pressure
begins to build in from the west.

&&

.AVIATION...
(06Z TAFS)
Issued at 1145 PM MDT Mon Apr 24 2023

Mesoscale models depict the coverage of gusty rain showers
becoming gradually more isolated through the late night hours with
cells lingering longest near the CO border. An approaching low
pressure system and a Pacific cold front diving southeastward
through the forecast area will produce another round of scattered
to isolated light rain showers and thunderstorms on Tuesday and
Tuesday night, except for numerous cells along and east of the
Sangre de Cristo Mountains. The front is forecast to push through
Albuquerque and Santa Fe during the late afternoon and early
evening Tuesday. Dry and hybrid wet/dry microburst will be common
on Tuesday with gusts potentially reaching over 45 kt. Cells will
have larger wetting footprints across northeast and east central
areas, where some storms may turn severe with the potential for
large hail and damaging winds. Prevailing winds will commonly gust
out of the west and northwest on Tuesday at speeds from 30 to 45
kt, except for lighter winds across the far eastern plains. The
upper low will pass southeastward over northeast NM Tuesday night
into Wednesday morning with accumulating snow and mountain
obscurations mainly in the mountains near the CO border, including
KRTN and Capulin.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Mon Apr 24 2023

...POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS OVER NORTHWEST
AREAS ON TUESDAY...

There was little change today in the 7 day outlook. Confidence was
not high enough to upgrade the current Fire Wx Watch or to add
more zones farther east for Tuesday. A Pacific cold front will
advance southeastward across western NM Tuesday with low humidity,
strong northwest winds, and marginal critical fire weather. MinRH
values are borderline critical and RFTI grids trended toward a
bit less coverage of critical across the west. Farther east toward
the RGV and central mt chain, high-based showers and some dry
storms may develop again Tuesday ahead of the Pacific cold front.
Wednesday trends cooler all areas in the wake of an upper level
low moving into the TX/OK panhandles. Northeast NM has a good
chance to see wetting rain beneath this system and some spots
around Union County may pick up more than 0.50". Northwest flow
will remain in place Thursday with warmer temps and lighter winds.
A potent backdoor cold front is still on target to race south
across eastern NM Friday with colder temps and very strong north
winds. A quiet pattern may return for the weekend as a ridge of
high pressure builds over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  69  39  63  34 /  20  30   5   5
Dulce...........................  58  33  61  26 /  20  30  10  10
Cuba............................  61  36  63  30 /  30  30  20   0
Gallup..........................  70  34  66  27 /  20  30   5   0
El Morro........................  65  36  62  29 /  30  50  20   5
Grants..........................  70  33  66  27 /  20  30  20   0
Quemado.........................  69  37  66  29 /  20  20  40  20
Magdalena.......................  68  43  69  36 /  40  30  30  10
Datil...........................  66  36  65  31 /  30  20  20  20
Reserve.........................  74  31  72  30 /  10  10   5   5
Glenwood........................  78  39  77  40 /   5   5   0   0
Chama...........................  49  30  54  24 /  20  30  30  30
Los Alamos......................  60  41  63  35 /  30  30  50   5
Pecos...........................  63  38  62  32 /  30  30  60  20
Cerro/Questa....................  54  34  56  30 /  30  20  50  50
Red River.......................  46  28  48  24 /  40  30  70  60
Angel Fire......................  54  25  54  23 /  40  40  60  50
Taos............................  63  31  62  26 /  20  20  40  30
Mora............................  60  36  61  30 /  30  30  50  20
Espanola........................  69  39  69  34 /  20  30  30   5
Santa Fe........................  61  41  63  34 /  30  40  60  10
Santa Fe Airport................  68  38  66  33 /  30  30  40  10
Albuquerque Foothills...........  69  49  70  41 /  40  30  30  10
Albuquerque Heights.............  71  46  72  41 /  30  30  30  10
Albuquerque Valley..............  75  42  75  37 /  30  30  30   5
Albuquerque West Mesa...........  73  45  73  39 /  30  30  30   5
Belen...........................  77  43  76  36 /  30  30  30  10
Bernalillo......................  70  44  73  38 /  30  30  30   5
Bosque Farms....................  75  39  75  34 /  30  30  30  10
Corrales........................  72  43  74  38 /  30  30  30   5
Los Lunas.......................  75  40  75  34 /  30  30  30  10
Placitas........................  67  46  70  39 /  40  30  40  10
Rio Rancho......................  69  46  72  39 /  30  30  30   5
Socorro.........................  79  45  78  41 /  40  30  20  10
Sandia Park/Cedar Crest.........  65  41  64  35 /  40  40  50  10
Tijeras.........................  65  43  67  37 /  40  30  40  10
Edgewood........................  66  41  67  34 /  30  30  50  20
Moriarty/Estancia...............  68  34  68  31 /  30  30  40  20
Clines Corners..................  66  37  64  31 /  30  30  50  20
Mountainair.....................  68  41  67  34 /  40  40  40  20
Gran Quivira....................  67  42  68  35 /  40  40  40  30
Carrizozo.......................  72  47  73  42 /  50  30  30  20
Ruidoso.........................  67  41  67  38 /  30  30  20  20
Capulin.........................  55  34  62  31 /  70  30  60  80
Raton...........................  61  32  66  31 /  50  20  50  70
Springer........................  66  36  68  32 /  30  20  40  50
Las Vegas.......................  67  38  65  31 /  20  20  60  20
Clayton.........................  61  39  67  36 /  70  30  70  80
Roy.............................  61  40  68  36 /  40  20  40  50
Conchas.........................  71  45  77  41 /  30  30  30  40
Santa Rosa......................  63  44  74  40 /  40  30  40  30
Tucumcari.......................  69  44  77  42 /  40  30  30  60
Clovis..........................  66  42  78  43 /  30  30  30  50
Portales........................  66  43  80  44 /  20  30  30  40
Fort Sumner.....................  64  43  79  42 /  40  30  30  40
Roswell.........................  71  48  85  48 /  30  30  20  10
Picacho.........................  70  46  77  44 /  30  20  10  10
Elk.............................  70  44  74  42 /  30  20   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NMZ101-105.

&&

SHORT TERM...42
LONG TERM....24
AVIATION...44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:45 AM MDTRiver Flood AdvisoryABQRio Arriba10 days
Apr 25, 9:03 AM MDTRiver Flood AdvisoryABQRio Arriba8 days
Apr 25, 1:12 PM MDTWinter Weather AdvisoryABQColfax, Union26 hr
Apr 25, 1:37 PM MDTSpecial Weather StatementABQUnion23 min
Apr 25, 1:42 PM MDTSpecial Weather StatementABQUnion33 min
Apr 25, 1:54 PM MDTSevere Thunderstorm WarningABQUnion66 min
Apr 25, 2:12 PM MDTSpecial Weather StatementABQBernalillo33 min
Apr 25, 2:18 PM MDTSevere Thunderstorm WarningABQUnion41 min
Apr 25, 2:41 PM MDTSevere Thunderstorm WarningABQUnion64 min
Apr 25, 2:52 PM MDTSpecial Weather StatementABQUnion38 min
Apr 25, 3:20 PM MDTSpecial Weather StatementABQSanta Fe40 min

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.